Wisconsin, 2015

Hail in Wisconsin, June 17, 2015

June 17, 2015 · NWS DLH · 1 event in 1 county or zone

A thunderstorms dropped nickel-sized hail several miles east-southeast of Hayward during the afternoon of June 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A thunderstorms dropped nickel-sized hail several miles east-southeast of Hayward during the afternoon of June 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 17, 2:11 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 17, 2:11 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
311 PM CDT WED JUN 17 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 311 PM CDT WED JUN 17 2015

THROUGH THIS EVENING...SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN
NW WISCONSIN AND THE PINE COUNTY AREA OF MINNESOTA AS A TROUGH OF
LOW PRESSURE MOVES THROUGH THE REGION. THIS TROUGH IS ASSOCIATED
WITH A LOW IN SOUTHERN MINNESOTA. THERE COULD BE ISOLATED STRONG
THUNDERSTORMS IN THE FAR SE FORECAST AREA. THE RAP13 AND NAM12
SOUNDINGS INDICATE MIXED LAYER CAPE COULD BUILD TO UP TO SEVERAL
HUNDRED J/KG OF MIXED LAYER CAPE AND TAP INTO 4O TO 50 KNOTS OF
DEEP LAYER (0 TO 6 KM) WIND SHEAR. SMALL HAIL AND GUSTY WINDS ARE
POSSIBLE. ALSO ADDED A CHANCE OF SHOWERS A LITTLE INLAND FROM THE
NORTH SHORE FOR THE LATE AFTERNOON. THE NAM12 IS INDICATING
POTENTIAL SHOWERS DEVELOPING NEAR THE LAKE BREEZE BOUNDARY ON THE
HIGHER TERRAIN OF THE NORTH SHORE.

LATER TONIGHT...A COLD FRONT IN CANADA WILL MOVE SE INTO THE
NORTHLAND. THERE WILL BE LOW CHANCES OF SHOWERS AS THE FRONT MOVES
THROUGH NORTHERN MINNESOTA OVERNIGHT. THE BEST CHANCES WILL BE
NEAR INTERNATIONAL FALLS. THE NAM12/RAP13 INDICATE THE BAND OF
FRONTOGENESIS NEAR THE FRONT WILL GRADUALLY FALL APART AS THE
FRONT MOVES INTO THE NORTHLAND...SO EXPECT SHOWERS TO GRADUALLY
DISSIPATE OR BECOME MORE ISOLATED IN NATURE THROUGH THE NIGHT.
OVERNIGHT LOWS WILL RANGE FROM THE UPPER 40S TO LOWER 50S.

THURSDAY...THE COLD FRONT WILL FINISH MOVING SOUTH THROUGH THE
NORTHLAND. THE GFS/NAM/SREF/WRF/ECMWF ARE INDICATING SHOWERS OR
EVEN STORMS COULD DEVELOP IN THE FAR SE FORECAST AREA DURING THE
MIDDLE OF THE DAY WHEN ENOUGH INSTABILITY DEVELOPS NEAR THE COLD
FRONT BEFORE THE FRONT FINISHES MOVING SOUTH OF THE FORECAST AREA.
THEREFORE...ADDED LOW CHANCES OF SHOWERS FOR NEAR AND SOUTH OF THE
HAYWARD AND PARK FALLS AREAS. THUNDER IS POSSIBLE...BUT THE THREAT
SEEMED SO LOW AT THIS POINT THAT LEFT IT OUT OF THE FORECAST.
OTHERWISE...THE REST OF THE NORTHLAND CAN EXPECT PARTLY TO MOSTLY
SUNNY SKIES. HIGHS SHOULD REACH THE UPPER 60S TO LOW 70S.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 311 PM CDT WED JUN 17 2015

HIGH PRESSURE WILL BE EXITING TO THE EAST THURSDAY NIGHT WITH
STRONG SLY RETURN FLOW BEHIND THE RIDGE USHERING IN A VERY
WARM...MOIST AND UNSTABLE AIR MASS ACROSS MUCH OF THE UPPER
MIDWEST. TEMPERATURES WILL WARM INTO THE MID TO UPPER 70S WITH
INCREASING HUMIDITY AS WELL. AN AREA OF LOW PRESSURE WILL DEVELOP
IN THE FRONT RANGE OF THE CENTRAL ROCKIES WITH A WARM FRONT
EXTENDING EWD THROUGH THE DAKOTAS AND MID MS VALLEY REGION. AN
EMBEDDED S/W IN THE FLOW ALOFT WILL PROVIDE ENOUGH LARGE SCALE
LIFT...AND INTERACT WITH A DESTABILIZING BOUNDARY LAYER IN THE
WARM SECTOR TO PRODUCE SHOWERS AND THUNDERSTORMS FROM THE ERN
DAKOTAS AND WRN MN FRIDAY AFTERNOON. THIS BATCH OF CONVECTION WILL
SLIDE EWD AHEAD OF AND ALONG THE COLD FRONT FRIDAY EVENING/NIGHT.
FAVORABLE CONVECTIVE PARAMETERS...BL CAPE 1500 TO 2000 J/KG...DEEP
LAYER SHEAR AROUND 50 KT AND STRONG MOISTURE TRANSPORT INTO THE
UPPER MIDWEST. THERE IS THE POTENTIAL FOR A FEW STRONG TO SEVERE
STORMS LATE FRIDAY AND EARLY SATURDAY. A FEW SHOWERS AND WEAK
STORMS WILL LINGER ON SATURDAY...BUT WITH HIGH PRESSURE BUILDING
EXPECT THE GENERAL TREND TO BE DRYING.

THE DRY CONDITIONS DO NOT LAST VERY LONG AS THE NEXT LOW PRESSURE
SYSTEM ARRIVES QUICKLY IN FROM THE WEST LATE SUNDAY AND MONDAY.
ANOTHER ROUND OF SHOWERS AND STORMS IS POSSIBLE DURING THIS
TIME...BUT SHOULD BE FAIRLY PROGRESSIVE AS HIGH PRESSURE BUILDS IN
LATE MONDAY AND TUE. MORE ACTIVE WEATHER IS EXPECTED THROUGH THE
MIDDLE OF THE WEEK.

TEMPERATURES ARE EXPECTED TO REMAIN ON THE WARM SIDE WITH HIGHS
IN THE 70S...AND OVERNIGHT LOWS IN THE 50S AND 60S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1223 PM CDT WED JUN 17 2015

IFR CIGS FROM BRD TO HYR WILL LIFT TO MVFR THIS AFTERNOON...BUT
MOST LIKELY LINGER ACROSS THE REGION THROUGH THE DAY. OTHER AREAS
WILL REMAIN VFR WITH SCT-BKN CLOUD DECKS ABOVE 3K FT. A ROUND OF
SHOWERS AND STORMS WILL MOVE FROM SRN MN NEWD THROUGH WI LATE
THIS AFTERNOON AND INTO THE EVENING...IMPACTING THE HYR TERMINAL.
WEAK HIGH PRESSURE BUILDS IN TONIGHT AHEAD OF THE NEXT WEAK FRONT
EXPECTED TO DROP IN FROM THE NORTH THUR MORNING. INCREASED
MOISTURE AT THE SURFACE ON TOP OF A RIDGE OF HIGH PRESSURE TONIGHT
WILL PRODUCE THE POTENTIAL FOR FOG ACROSS THE REGION. A FEW RAIN
SHOWERS COULD IMPACT THE INL TERMINAL THURSDAY MORNING ON THE
LEADING EDGE OF THE COLD FRONT. THE FRONT WILL LIKELY WASH OUT AS
IT MOVES TO THE SOUTH LATE THUR MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  53  68  47  71 /  10  10   0  20
INL  50  66  44  72 /  30  10   0  60
BRD  54  71  52  76 /   0  10  10  60
HYR  53  72  46  73 /  60  20   0  10
ASX  51  65  44  71 /  40  10   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
LS...NONE.
&&

SHORT TERM...GROCHOCINSKI
LONG TERM...TENTINGER
AVIATION...TENTINGER
Hazardous weather outlook, Jun 17, 2:33 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
333 PM CDT WED JUN 17 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
333 PM CDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING IN NORTHWEST
WISCONSIN AND THE PINE COUNTY AREA OF MINNESOTA. THE THREAT OF
SEVERE WEATHER IS VERY LOW...BUT IT IS POSSIBLE THERE COULD BE
ISOLATED STRONG STORMS WITH SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED LATE FRIDAY INTO EARLY
SATURDAY MORNING. A FEW OF THESE STORMS COULD BECOME STRONG TO
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATE SUNDAY AND AGAIN
THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS AND HAIL SIZE
WITH ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND THIS
EVENING. THE SEVERE WEATHER THREAT IS VERY LOW...BUT SOME STORMS
IN NORTHWEST WISCONSIN COULD BE STRONG.

LSZ121-140>148-181030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
333 PM CDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED LATE FRIDAY AND EARLY SATURDAY ACROSS
WESTERN LAKE SUPERIOR. A FEW STORMS COULD BECOME STRONG WITH HAIL
AND STRONG WINDS.

GROCHOCINSKI/BJT

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Jun 17, 2:10 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
310 PM CDT WED JUN 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             2 W SIREN               45.78N 92.42W
06/17/2015  M0.50 INCH       BURNETT            WI   TRAINED SPOTTER

&&

WL
Local storm report, Jun 17, 2:17 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
317 PM CDT WED JUN 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             20 ENE HAYWARD          46.12N 91.09W
06/17/2015  E0.25 INCH       SAWYER             WI   TRAINED SPOTTER

&&

G2
Special weather statement, Jun 17, 2:52 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
352 PM CDT WED JUN 17 2015

WIZ007-172115-
WASHBURN-
352 PM CDT WED JUN 17 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WASHBURN COUNTY
THROUGH 415 PM...

AT 350 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER SHELL
LAKE...OR 18 MILES NORTHWEST OF RICE LAKE...MOVING EAST AT 35 MPH.

WINDS UP TO 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPOONER...SHELL LAKE...BIRCHWOOD...SARONA...ANGUS AND SPOONER LAKE.

SEEK SHELTER INDOORS AND AWAY FROM TREES UNTIL THIS STORM HAS
PASSED.  IF YOU ARE ON OR NEAR ANY OF THE AREA LAKES...GET AWAY FROM
THE WATER AND SEEK SHELTER ON SHORE IN A STURDY STRUCTURE.

LAT...LON 4564 9196 4581 9200 4589 9156 4565 9155
TIME...MOT...LOC 2050Z 261DEG 33KT 4573 9189

 MILLER
Local storm report, Jun 17, 3:10 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
410 PM CDT WED JUN 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             2 WNW SHELL LAKE        45.74N 91.93W
06/17/2015  E0.25 INCH       WASHBURN           WI   PUBLIC

            REPORT RELAYED VIA MPING.

&&

WL
Special weather statement, Jun 17, 3:17 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
417 PM CDT WED JUN 17 2015

WIZ007-008-172130-
WASHBURN-SAWYER-
417 PM CDT WED JUN 17 2015

...A STRONG THUNDERSTORM WILL AFFECT WESTERN SAWYER AND SOUTHEASTERN
WASHBURN COUNTIES...

AT 415 PM CDT...A STRONG THUNDERSTORM WAS NEAR STONE LAKE...OR 14
MILES SOUTHWEST OF HAYWARD...MOVING EAST AT 35 MPH. ANOTHER STRONG
THUNDERSTORM WAS LOCATED JUST SOUTH OF HAYWARD...ALSO MOVING EAST AT
35 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH
BOTH OF THESE THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE...
HAYWARD...EDGEWATER...STONE LAKE...RADISSON...COUDERAY...RESERVE...
NORTHWOODS BEACH...CHIEF LAKE...LITTLE ROUND LAKE...NEW POST AND
LITTLE SISSABAGAMA LAKE.

IF YOU ARE ON OR NEAR ANY OF THE AREA LAKES...GET OUT OF THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE. MOVE TO SAFE SHELTER NOW
INSIDE A STURDY BUILDING.

LAT...LON 4571 9169 4588 9177 4607 9131 4575 9117
TIME...MOT...LOC 2115Z 251DEG 31KT 4582 9162

 MILLER
Special weather statement, Jun 17, 3:30 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
430 PM CDT WED JUN 17 2015

WIZ008-172145-
SAWYER-
430 PM CDT WED JUN 17 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SAWYER COUNTY
THROUGH 445 PM...

AT 430 PM CDT...A STRONG THUNDERSTORM WAS NEAR CHIEF LAKE...OR 10
MILES EAST OF HAYWARD...MOVING EAST AT 40 MPH.

WINDS UP TO 45 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEW POST...CHIEF LAKE...LITTLE ROUND LAKE...RESERVE...CHIPPEWA
LAKE...TEAL LAKE AND LOST LAND LAKE.

LAT...LON 4587 9133 4604 9139 4615 9103 4608 9094
      4590 9092
TIME...MOT...LOC 2130Z 257DEG 36KT 4598 9126

 MILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sawyer

When
June 17, 3:33 PM CST
Where
Sawyer County, 4.54 mi WNW of Lake Chippewa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.950, -91.290

The hail fell for about 5 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580093.